Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 14, NWS Marquette, MI

September 28, 2016Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 28, 2016, 4:31 AM EDT for Alger County, Marquette County, Michigan. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2016, 4:31 AM EDT (08:31 UTC)
Expired
Sep 28, 2016, 8:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WHUS43 KMQT 280831
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
431 AM EDT WED SEP 28 2016

MIZ005-006-290000-
/O.NEW.KMQT.BH.S.0014.160928T0831Z-160929T0000Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
431 AM EDT WED SEP 28 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 3:42 AM EDT, 49 minutes earlier.

Area forecast discussion, Sep 28, 3:42 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
342 AM EDT Wed Sep 28 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 352 PM EDT TUE SEP 27 2016

12Z raobs/latest wv imagery and RAP analysis show a closed upr lo
dropping slowly swd acrs Lk Sup. Deep cyc, cool flow arnd this
disturbance in concert with deep mstr depicted on the 12Z INL raob
and some dynamic forcing are generating some showers over the cwa
this aftn. With the cld cover and h85 temps arnd 4C /Lk Sup temps
range fm about 10-15C/, there is some lk enhancement to the pcpn
as temps are holding in the upr 40s to mid 50s. There is some drying
evident wrapping arnd the closed lo associated with large scale
subsidence/deep lyr qvector dvgc on the nrn flank of that feature
that is tending to diminish the shower coverage over much of Lk Sup
and the nrn land cwa.

Tngt...Closed lo fcst over scentral Lk Sup early this evng is
progged to sink steadily swd to over scentral Lk MI by 12Z Wed, with
large scale subsidence/deep lyr qvector dvgc/mid lvl drying
overspreading Upr MI fm the n. With these trends in mind, expect the
showers to become more sct by later tngt. Although the h85-lk
temp difference wl be marginal for lk effect pcpn, lingering llvl
mstr and the sharp cyc flow should still support some showers. Since
winds wl also shift steadily to a more cyc ne direction during
the ngt with the passage of the sfc lo to the s of the cwa, expect
the lk effect showers to become most nmrs over the w and ncntrl cwa,
where this ne flow wl upslope. There could still be some waterspouts
late this aftn into the evng hrs over mainly the scentral portion
of the lk to the Keweenaw under lingering deeper mstr/area of lighter
winds near the sfc lo center and where the hier res models indicate
mucapes as hi as 500-750j/kg over the somewhat warmer nearshore
waters. But rising hgts/mid lvl drying and lowering mucape/hier winds
on the nrn flank of departing sfc lo wl diminish this threat after
the evng. The arrival of the ligher winds closer to the track of the
sfc lo wl also bring the threat of waterspouts to the Lk MI
nearshore waters tngt.

Wed...With continued hgt rises/mid lvl drying/lowering subsidence
invrn/slowly weakening cyc nne flow to the n of the closed lo
sinking into the Lower Lks, the shower coverage wl diminish. The
best chc for more persistent showers wl be over the hier terrain
of the w and ncentral cwa impacted by upsloping and over the far
se on the nw edge of some lingering deeper mstr closer to the
departing closed lo to the sse. Even though the shower coverage wl
diminish, fcst llvl mstr/sfc obs upstream sug a good deal of lo clds
wl linger and limit diurnal temp recovery.

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM EDT WED SEP 28 2016

NAM shows the closed 500 mb low and trough over the Ohio Valley 12Z
Thu and a ridge over the plains. Pattern changes little for Thu
night into Fri morning. The upper low heads back to the north Fri
night to northern Indiana by 12z Sat. Nam brings in some deeper
moisture across the south along with weak q-vector convergence late
Fri night across the south. What this will mean is we will have the
upper low come back towards the area from the south and dry weather
will last from Thu into Fri morning. Will bring in some slight
chance pops across the south Fri afternoon as the upper low
approaches and then have chance pops in for the south and central
Fri night and dry in the west and far north. Overall, did not make
too many changes to the going forecast.

In the extended, GFS and ECMWF show a closed 500 mb low over the
Ohio Valley 12z Sat embedded in a trough. This closed 500 mb low
heads north 12z Sun into Lake Huron. By 12z Mon, a shortwave ridge
moves into the upper Great Lakes while the trough is over the lower
Great Lakes. This ridge amplifies Mon into Mon night as a trough
digs into the western U.S. 12z Tue. The upper low will affect the
weather into Sun before dry weather moves in. Highest chance pops
will be across the south and east. Dry then for Sun night through
Mon night. Temperatures look to be above normal for this forecast
period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 140 AM EDT WED SEP 28 2016

Low pressure over central Upper Michigan continues to drift south
southwest this morning and will bring scattered showers to KCMX and
KSAW with showers continuing overnight at KIWD in upslope flow off
of Lake Superior. Brief periods of VFR at KCMX will give way to MVFR
ceilings while IFR ceilings persist at KCMX, while strengthening
upslope flow at KSAW keeps MVFR cigs there though the night and into
early this morning. Winds will pick up on the backside of the low
first at KCMX just before daybreak and then at KIWD during the early
daylight hours. Strongest winds expected at KIWD where gusts could
reach up to 23 knots by midday. As the low continues to drop south,
drier air will start infiltrating into the region and will bring
about slightly improving conditions at KIWD and KSAW with KCMX
becoming VFR by the afternoon. Winds will also slacken off with VFR
conditions prevailing by 0z Thursday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 332 PM EDT TUE SEP 27 2016

As low pressure over eastern Lake Superior weakens and sinks slowly
south of the area through Wednesday, the pressure gradient over the
lake will gradually slacken causing north-northeast winds to 30
knots tonight over west and north central Lake Superior to diminish
to 20 to 25 knots on Wed. There could be some gale gusts to 35 knots
tonight mainly over the western half of Lake Superior. With the slow
approach of trailing high pressure, the winds will continue to
diminish late Wed into the weekend with lighter east to northeast
winds under 20 kts expected.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KC
LONG TERM...07
AVIATION...RJT
MARINE...Voss
Hazardous weather outlook, Sep 28, 4:29 AM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
429 AM EDT WED SEP 28 2016

MIZ005-006-291200-
MARQUETTE-ALGER-
429 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH RISK OF DANGEROUS SWIMMING CONDITIONS CONTINUES TODAY ALONG
THE LAKE SUPERIOR BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ001>004-007-009>014-084-085-291200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
429 AM EDT WED SEP 28 2016 /329 AM CDT WED SEP 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-291200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
429 AM EDT WED SEP 28 2016 /329 AM CDT WED SEP 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-291200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
429 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE FOR WATERSPOUTS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

07

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.